Iatrogenic Cushing's syndrome from an adulterated glucocorticoid-containing supplement.
Hima Darapu, Sagarika Gokul
✦ AI-curated · Sources linked
Case in brief
A man in his 40s presented with rapid weight gain, fatigue, and signs of Cushing's syndrome, including abdominal striae and centripetal obesity. Laboratory tests showed suppressed serum cortisol and adrenocorticotropic hormone levels. He reported using the supplement Artri King Reforzado Con Ortiga Y Omega 3, which was recalled for containing undeclared dexamethasone. His symptoms improved after discontinuing the supplement and starting hydrocortisone for secondary adrenal insufficiency.
What made this case unusual
The case highlights the risks associated with adulterated dietary supplements, specifically the presence of undeclared glucocorticoids leading to iatrogenic Cushing's syndrome.
Diagnostic / clinical pearl
Clinicians should obtain a comprehensive medication and supplement history in patients presenting with signs of Cushing's syndrome to identify potential iatrogenic causes.
Why it matters
This case underscores the need for vigilance regarding the safety of dietary supplements, which may contain harmful, undeclared substances.